Kentucky, 2011

Damaging Winds and Lightning Strike in Kentucky, May 24, 2011

May 24, 2011 · NWS LMK · 3 events in 1 county or zone

A moist airmass combined with a shortwave in the upper level flow sparked showers and thunderstorms across central KY early May 24. Though most of the storms remained elevated, there were a couple of isolated damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A moist airmass combined with a shortwave in the upper level flow sparked showers and thunderstorms across central KY early May 24. Though most of the storms remained elevated, there were a couple of isolated damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 24, 5:13 AM CST, 10 minutes earlier.

Area forecast discussion, May 24, 5:13 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 AM EDT TUE MAY 24 2011

...MESOSCALE UPDATE...

STORMS COMING IN FROM THE SOUTH A RESULT OF SOME ELEVATED
INSTABILITY AND STRONG COLD POOL COMING IN FROM CENTRAL TENNESSEE.
STRONGER CELLS THAT FORM LIKELY WILL YIELD AT LEAST QUARTER SIZE
HAIL AND MAY SEE SOME SEVERE WINDS PUNCH THROUGH THE STABLE BOUNDARY
LAYER AS WELL. THE SOUTHEAST CWA MAY GET JUST ENOUGH INSOLATION
AHEAD OF THE LINE TO BECOME SURFACE-BASED IN ALBANY AND RUSSELL
COUNTIES. SEVERE STORM WATCH BOX IS OUT AND HAVE UPDATED THE ZONES
FOR THIS CHANGE.

.SHORT TERM (TODAY AND TONIGHT)...

SHORTWAVE CURRENTLY ENHANCING STORMS OVER NORTHERN ARKANSAS WILL
PUSH SLOWLY EAST THIS MORNING. EXPECT A ROUND OF SHOWERS AND STORMS
TO DEVELOP IN THE MOIST AIRMASS ACROSS THE REGION THIS MORNING.
ALREADY SEEING SOME DEVELOP CREEP IN FROM EXTREME WESTERN KENTUCKY.
NOT EXPECTING SEVERE WEATHER WITH THIS ACTIVITY...AS EXPECT ELEVATED
CONVECTION. ANOTHER DIFFERENCE WITH YESTERDAY AT THIS TIME IS THE
WIND SHEAR PROFILE. WINDS AT 2 KFT AREAWIDE YESTERDAY WERE 50
KNOTS...WHEREAS THIS MORNING WINDS RANGE FROM 25 KNOTS AT KVWX TO 40
KNOTS AT KHPX.

BEST ESTIMATE AT THIS POINT IS THAT CONVECTION WILL END BY LATE
MORNING AS SHORTWAVE RIDGING MOVES IN. THEN WITH DAYTIME HEATING
BRINGING TEMPS BACK INTO THE LOW TO MID 80S SHOULD SEE SCATTERED
STORMS DEVELOP BY LATE AFTERNOON AND CONTINUE IN THE THE MID EVENING
HOURS. ATMOSPHERIC SOUNDING SHOULD BE PRETTY UNSTABLE WITH THIS
HEATING...WITH CAPES LIKELY JUMPING INTO THE 2000-3000 J/KG RANGE.
THUS LOOKING AT ANOTHER THREAT FOR STRONG WINDS AND HAIL. SHEAR NOT
OVERLY STRONG...SO TORNADO THREAT IS LOW HERE.

OVERNIGHT ANOTHER SPOKE OF ENERGY ROTATES AROUND WHAT WILL BE AN
UPPER LOW OVER CENTRAL KANSAS BY 12Z WEDNESDAY. ISENTROPIC LIFT
ACROSS THE REGION SHOULD RESULT IN SOME LIGHT RAIN AND POSSIBLE
EMBEDDED STORMS. AGAIN SOUNDINGS INDICATE LITTLE SEVERE POTENTIAL
WITH THESE STORMS. TEMPERATURES WILL NOT FALL MUCH WITH LOWS IN THE
MID TO UPPER 60S.

.LONG TERM (WEDNESDAY - MONDAY)...

A VIGOROUS CYCLONE OVER THE SOUTHERN PLAINS WILL SLOWLY MOVE EAST
OVER THE LOWER OHIO VALLEY EARLY WEDNESDAY THROUGH LATE THURSDAY.
THIS SYSTEM WILL CONTINUE OUR UNSETTLED WEATHER WEDNESDAY AND
THURSDAY WITH SEVERAL ROUNDS OF STORMS EXPECTED. SOME OF THESE
STORMS WEDNESDAY AND THURSDAY AFTERNOONS AND EVENINGS MAY BECOME SEVERE.

LOW PRESSURE ON WEDNESDAY WILL BOTTOM OUT BELOW 995MB OVER KANSAS
LATE WEDNESDAY AS A SEASONABLY STRONG JET BEGINS TO WRAP AROUND THE
EASTERN SIDE OF A DEEP TROUGH OVER THE SOUTHERN PLAINS. OVER THE
NEXT COUPLE OF DAYS...THIS OCCLUDED SYSTEM WILL BEGIN TO FILL AS IT
SLOWLY MOVES EAST. BY LATE THURSDAY..THIS SYSTEM WILL CROSS SOUTHERN
INDIANA AS A WEAKENING OPEN 500MB WAVE.

A WARM FRONT WILL MOVE NORTH INTO SOUTHERN OHIO AND SOUTHERN INDIANA
DURING THE MORNING HOURS WEDNESDAY. INCREASING SOUTHERLY WINDS AND
MOISTURE WILL BRING MODEST ELEVATED INSTABILITY DURING THE MORNING
HOURS. FEEL THAT SCATTERED THUNDERSTORMS WILL BE MOST LIKELY ACROSS
SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY WITH MORE ISOLATED
STORMS NEAR TENNESSEE.

WARM AND MUGGY CONDITIONS EXPECTED WEDNESDAY AS THE COMMONWEALTH
WILL LIE WITHIN THE WARM SECTOR OF THE BY NOW OCCLUDED CYCLONE
FORECAST OVER WESTERN MISSOURI. ALTHOUGH VERY STRONG INSTABILITY
WILL DEVELOP BY LATE AFTERNOON...EXPECT ONLY ISOLATED TO SCATTERED
STORMS THROUGH LATE AFTERNOON AS THE GREATER LIFT WILL REMAIN TO OUR
WEST CLOSER TO UPPER LEVEL DYNAMICS AND THE FRONT. EXPECT THAT
STORMS CHANCES WILL INCREASE QUITE A BIT BY LATE EVENING. THE
COMBINATION OF INSTABILITY...DIFFLUENCE ALOFT AND STRENGTHENING MID
LEVEL WINDS WILL BRING A CHANCE OF SEVERE WEATHER LATE WEDNESDAY
THROUGH EARLY THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MOST LIKELY THREATS WITH THESE STORMS.

PERIODS OF CONVECTION WILL CONTINUE THURSDAY AS THE SLOW MOVING
OCCLUDED FRONT APPROACHES. WITH HIGH PRECIPITABLE WATER AVAILABLE
AND THE SLOW MOVEMENT OF THE UPPER LOW...LOCALIZED HEAVY RAIN IS
LIKELY WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON.

EXPECT FRIDAY TO DRY OUR AS ZONAL FLOW BRIEFLY DEVELOPS.
TEMPERATURES FRIDAY WILL COOL DOWN INTO THE 70S ALONG THE BACK SIDE
OF THE DEPARTING TROUGH.

A FAST MOVING LOW AMPLITUDE SHORTWAVE WILL SCOOT ACROSS THE GREAT
WESTERN LAKES SATURDAY. SCATTERED STORMS MAY DEVELOP OVER THE LOWER
OHIO VALLEY DURING THE AFTERNOON AND EVENING HOURS.

THE ECMWF AND THE GFS BOTH ADVERTISE A STRONG RIDGE DEVELOPING BY
MEMORIAL DAY ACROSS THE SOUTHEASTERN STATES. THIS WILL BRING 500MB
HEIGHTS MORE TYPICAL OF MID-SUMMER ACROSS THE LOWER OHIO VALLEY
MONDAY AND TUESDAY OF NEXT WEEK. RAIN CHANCES WILL DIMINISH MARKEDLY
AFTER SUNDAY MORNING. HIGHS COULD EASILY MOVE INTO THE LOWER 90S FOR
EARLY NEXT WEEK.

&&

.AVIATION (12Z TAF ISSUANCE)...

STORMS NOW LOOK JUST TO AFFECT KBWG THIS MORNING AND HAVE TEMPO
GROUP IN FOR THAT LINE. KSDF AND KLEX LIKELY WILL SEE SOME LIGHT
RAIN...BUT THINK CAN KEEP TS OUT FOR THE MORNING. EXPECT A RESPITE
FROM THE RAIN BY LATE MORNING THEN ANOTHER ROUND OF STORMS IN THE
AFTERNOON. TIMING AND CONFIDENCE STILL SOMEWHAT LOW BUT HAVE GONE
WITH VICINITY STORMS FOR NOW STARTING AROUND 22Z. FOR SIMPLICITY IN
TAFS FOR KBWG AND KLEX AND TO ACCOUNT FOR THIS UNCERTAINTY JUST KEPT
VICINITY STORMS THROUGH THE NIGHT...THOUGH EXPECT A LULL BETWEEN THE
EVENING/S RAINS AND NEW STORMS BY DAYBREAK.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......RJS
SHORT TERM.....RJS
LONG TERM......JSD
AVIATION.......RJS
Hazardous weather outlook, May 24, 2:09 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 AM EDT TUE MAY 24 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
409 AM EDT TUE MAY 24 2011 /309 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SERIES OF UPPER LEVEL DISTURBANCES WILL ENHANCE SHOWER AND
THUNDERSTORM ACTIVITY WITHIN A WARM AND MOIST AIRMASS ACROSS THE
REGION. THE FIRST WILL BRING SOME RAIN AND EMBEDDED STORMS THIS
MORNING. THE SECOND WILL BRING STORMS LATE THIS AFTERNOON INTO THE
EVENING HOURS. THESE STORMS HAVE A BETTER CHANCE OF BEING
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM COVERAGE WILL INCREASE LATE WEDNESDAY AND CONTINUE
THROUGH THURSDAY AFTERNOON. STRONG INSTABILITY AND STRENGTHENING
WINDS ALOFT WILL BRING A CHANCE FOR SEVERE STORMS LATE WEDNESDAY
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

REPEATED EPISODES OF THUNDERSTORMS MAY BRING LOCALIZED HEAVY
RAINFALL AND A THREAT FOR MINOR FLOODING WEDNESDAY NIGHT AND
THURSDAY.

SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

RJS/JSD

In the hours before

Special weather statement, May 24, 3:45 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT TUE MAY 24 2011

INZ077>079-091-092-241230-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
NEW ALBANY...JEFFERSONVILLE
545 AM EDT TUE MAY 24 2011

...PATCHY FOG FOR THE MORNING COMMUTE...

A FEW OF THE TRAFFIC WEB CAMERAS ALONG INTERSTATE 65 IN SOUTH
CENTRAL INDIANA INDICATE SOME REDUCED VISIBILITIES EARLY THIS
MORNING. EXPECT FOG TO CONTINUE FOR THE NEXT HOUR OR TWO BEFORE
DISSIPATING...WHICH MAY CAUSE SOME PROBLEMS WITH THE MORNING
COMMUTE. WHEN ENCOUNTERING FOG REMEMBER TO SLOW DOWN...KEEP PLENTY
OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU...AND USE
YOUR LOW-BEAM HEADLIGHTS.

RJS

The radar

The Nashville radar (KOHX), 117 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 24, 5:23 AM CST
Where
Cumberland County, 0.89 mi NE of Littrell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.370

A tree was blown down on a power line on Highway 449.

Lightning, Cumberland

When
May 24, 5:45 AM CST
Where
Cumberland County, 0.69 mi S of Frogue
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.660, -85.300

A lightning strike caused a barn to catch fire and burn down.

Thunderstorm Wind, Cumberland

When
May 24, 5:45 AM CST
Where
Cumberland County, 0.69 mi S of Frogue
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.660, -85.300

Trees were blown down near Dale Hollow lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316153, 316155, 316156.